Medical questions & health advice by board certified doctors
"Is it normal for an injection point to hurt a week later?"
I was injected with a tetanus shot at the doctor?s office last week. My arm still hurts where they put the needle in. Is this normal or should I go back to the doctor to see what?s going on?
The tetanus shot, unfortunately, is notorious for causing some local inflammation at the site of the injection. This can cause some pain and soreness that could last for a few weeks. There also may be some bruising from the needle itself, which could make this soreness worse. Therefore, I wouldn't worry to much if you still have a bit of soreness a week out. If, after another week, you are still sore then you may want to return to your doctor to have the area checked out. Also, if the pain is severe or worsening, you should get in to be seen more quickly. Finally, you will want to watch out for any signs of infection at the site of the injection. This is very rare, but it could theoretically happen. Therefore, if you notice that the skin around where the injection was given is starting to turn red, and especially if the redness is spreading outwards, then this could be a sign of infection. Similarly, other signs of infection might include warmth to the skin around the site of injection and any discharge, such as pus, from the spot. If you see any of these things, you will need to see your doctor immediately.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.